Search tips
Search criteria 


Logo of ajtransciHomeCurrent issueInstructionsSubmit article
Asian J Transfus Sci. 2012 Jul-Dec; 6(2): 188.
PMCID: PMC3439763

IgA-induced autoimmune hemolytic anemia in a patient with antiphospholipid syndrome


Autoimmune hemolytic anemia (AIHA) in the context of an antiphospholipid syndrome (APS) is a very rare occurrence.[1,2] Moreover, AIHA due to warm-acting auto-antibodies solely of the IgA class, as recently observed by us in a patient with APS syndrome, represents an ever more exceptional finding of which very few cases have been reported so far.[37] A 73-year-old woman came under our observation because of fatigue, jaundice, and general malaise. The patient had a history of recurrent deep vein thrombosis (DVT), associated with laboratory findings of anticardiolipin (ACL) lupus anticoagulant (LAC) and anti-beta2 glycoprotein 1 (β2GP1) IgM and IgG antibodies. For this reason, she had received long-term oral anticoagulation therapy with warfarin that was interrupted and replaced with enoxaparin 6 months before the hospital admission because of a traumatic intracranial hemorrhage due to a fall in her domestic environment. The remaining medications included carbamazepine, furosemide, enalapril, and amlodipine; these drugs were being administered for a long time and she never had problems of intolerance, allergy, or autoimmune phenomena. Previous laboratory tests regularly performed in the past ruled out metabolic disorders and nutritional deficiencies; in particular, the blood counts, the hemoglobin values, and the serum levels of iron, ferritin, copper, folic acid, and vitamin B12 were always in the normal ranges. Thus far, drug-induced AIHA and anemia due to nutritional deficiencies were excluded. Hematologic work-up revealed pronounced macrocytic and hyperchromic anemia with a hemoglobin concentration of 4.5 g/dL and a reticulocyte count of 496 × 109/L. A peripheral blood smear showed marked anisocytosis and polychromasia, some basophilic stippling, and erythroblasts; no schistocytes were found. A comprehensive laboratory evaluation revealed a typical hemolytic profile. The platelet count and the coagulation profile were normal; only a slightly elevated D-Dimer value was observed. LAC, ACL and β2GP1 (IgM and IgG) were strongly positive. Serological investigations ruled out infections due to cytomegalovirus, Epstein–Barr virus, hepatitis A/B virus, human immunodeficiency virus, and parvovirus as well as Mycoplasma pneumoniae. The peripheral lymphocytes count was normal and a comprehensive radiological work-up, which included an abdominal echography and a body computerized tomography scan, showed no abnormalities. Bone marrow aspirate and biopsy showed no evidences of lymphoproliferative disorders. High titer of anti-double stranded (ds)-DNA and antinuclear antibodies (ANA) antibodies were found, whereas anti-Sm antibodies were undetectable. In addition, the patient presented no clinical signs and/or symptoms of systemic lupus erythematosus or other autoimmune disorders. However, in spite of ongoing severe hemolysis, the direct antiglobulin test (DAT) performed with standard poly-specific antisera was negative. Thus far, a DAT with monospecific antiglobulin sera was performed, revealing a positive reaction with IgA antiglobulin (1:512), reacting as warm antibodies against the red cell auto-antigens of the patient. Therefore, a diagnosis of IgA-mediated AIHA was made. However, given the high titer of antibody found by us, which in these circumstances is generally titrated to lower levels due to the consumption that occurs during the hemolytic process, we considered that probably at least a part of the IgA amount was attributable to the activity of the underlying thrombophilic disorder rather than the AIHA. The patient was treated with corticosteroids, starting with a dose of 100 mg prednisolone daily. This treatment led to rapid improvement of the patient's condition and of hemolytic parameters, allowing for a stepwise reduction of the prednisolone until its discontinuation after 3 months from the onset of AIHA. To date, 10 months after her admission, the patient is well and no AIHA or DVT recurrence has occurred. This report presents an original case of a severe IgA-only associated warm-type AIHA in a patient with APS. Moreover, this case demonstrates the importance of performing a monospecific antiglobulin test if there is a strong suspicion of AIHA[46] in apparently DAT-negative hemolytic anemia.


1. Uthman I, Godeau B, Taher A, Khamashta M. The hematologic manifestations of the antiphospholipid syndrome. Blood Rev. 2008;22:187–94. [PubMed]
2. Comellas-Kirkerup L, Hernández-Molina G, Cabral AR. Antiphospholipid associated thrombocytopenia or autoimmune hemolytic anemia in patients with or without definite primary antiphospholipid syndrome according to the Sapporo revised classification criteria: A 6-year follow-up study. Blood. 2010;116:3058–63. [PubMed]
3. Sokol RJ, Booker DJ, Stamps R, Booth JR, Hook V. IgA red cell autoantibodies and autoimmune hemolysis. Transfusion. 1997;37:175–81. [PubMed]
4. Beckers EA, Guldener C, Overbeeke MA, Rhenen DJ. Intravascular hemolysis by IgA red cell autoantibodies. Neth J Med. 2001;58:204–7. [PubMed]
5. Bardil B, Mengis C, Tschopp M, Wuillemin WA. Severe IgA mediated autoimmune haemolytic anaemia in a 48-yr-old woman. Eur J Haematol. 2003;70:60–3. [PubMed]
6. Garratty G. Immune haemolytic anemia associated with negative routine serology. Semin Hematol. 2005;42:156–64. [PubMed]
7. Chadebech P, Michel M, Janvier D, Yamada K, Copie-Bergman C, Bodivit G, et al. IgA-mediated human autoimmune hemolytic anemia as a result of hemagglutination in the spleen, but independent of complement activation and FcαRI. Blood. 2010;116:4141–7. [PubMed]

Articles from Asian Journal of Transfusion Science are provided here courtesy of Medknow Publications